You are here

Too much paracetamol over time can result in fatal overdose

Too much paracetamol over time can result in fatal overdose
23rd November 2011

A fatal overdose can be caused by taking too much paracetamol over time, according to a recent study.

Difficult to spot, the staggered overdose often occurs if people in pain repeatedly take a larger amount of paracetamol than prescribed and can place patients in greater danger than those who take a single overdose.

Dr Kenneth Simpson, publisher of the findings, stated: "[While individuals] haven't taken the sort of single-moment, one-off massive overdoses taken by people who try to commit suicide ... over time the damage builds up."

Problems often arise when doctors take a blood sample to assess how much of the drug is present in a patient's system.

People who have staggered overdoses may display relatively low levels of paracetamol in their blood, even though they are in danger.

Continual paracetamol intake has also been linked to worsening asthma, by decreasing circulating levels of glutathione, which is thought to protect the lungs from pollutants and free radicals.

Patients who take paracetamol every week are almost 80 per cent more likely to develop asthma, while those who already have the condition show worsening symptoms.

Find the nearest Barchester care home